Alert archive / West Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 18, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 26, 2023, 10:16 PM EDT for Boone County, Kanawha County, West Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2023, 10:16 PM EDT (02:16 UTC)
- Expired
- Aug 27, 2023, 12:31 AM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 30 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 10:30 PM EDT | FLASH FLOOD | 3 Se Chesapeake, WV | Water over road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
831
WGUS51 KRLX 270216
FFWRLX
WVC005-039-270515-
/O.NEW.KRLX.FF.W.0018.230827T0216Z-230827T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1016 PM EDT Sat Aug 26 2023
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northeastern Boone County in central West Virginia...
Southeastern Kanawha County in central West Virginia...
* Until 115 AM EDT.
* At 1016 PM EDT, local law enforcement reported flash flooding
across the warned area. Between 2 and 4 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
Glasgow, Pratt, Burnwell, Powellton, Handley, Dawes, Sharon,
Eskdale, Leewood, Seth and Racine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3813 8168 3826 8162 3821 8131 3818 8132
3818 8133 3817 8133 3816 8133 3797 8138
FLASH FLOOD...OBSERVED
$$
KH2 follow-up statements
824
WGUS71 KRLX 270320
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1120 PM EDT Sat Aug 26 2023
WVC005-270330-
/O.CAN.KRLX.FF.W.0018.000000T0000Z-230827T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone WV-
1120 PM EDT Sat Aug 26 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BOONE COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3815 8158 3821 8158 3822 8155 3821 8149
3818 8144 3813 8141 3809 8142 3810 8153
3810 8152 3811 8152 3812 8153 3812 8155
3813 8154 3814 8154 3814 8156
$$
WVC039-270515-
/O.CON.KRLX.FF.W.0018.000000T0000Z-230827T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
1120 PM EDT Sat Aug 26 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT SUNDAY FOR
SOUTH CENTRAL KANAWHA COUNTY...
At 1120 PM EDT, local law enforcement reported flash flooding across
the warned area. Between 2 and 4 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Chesapeake, Dawes and Sharon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3815 8158 3821 8158 3822 8155 3821 8149
3818 8144 3813 8141 3809 8142 3810 8153
3810 8152 3811 8152 3812 8153 3812 8155
3813 8154 3814 8154 3814 8156
FLASH FLOOD...OBSERVED
$$
JP293
WGUS71 KRLX 270431
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1231 AM EDT Sun Aug 27 2023
WVC039-270441-
/O.CAN.KRLX.FF.W.0018.000000T0000Z-230827T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
1231 AM EDT Sun Aug 27 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL KANAWHA
COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3815 8158 3821 8158 3822 8155 3821 8149
3818 8144 3813 8141 3809 8142 3810 8153
3810 8152 3811 8152 3812 8153 3812 8155
3813 8154 3814 8154 3814 8156
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 8:21 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 26, 8:21 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 821 PM EDT Sat Aug 26 2023 .SYNOPSIS... Dry weather builds into the area tonight following the passage of a cold front. Near seasonable temperatures expected into early next week, with rain chances confined mainly in/near the higher terrain. && .NEAR TERM /THROUGH SUNDAY/... As of 600 PM Saturday... Made minor updates to cloud cover and PoPs through the early portion of tonight to represent the latest trends. Isolated showers and perhaps a rumble of thunder will be possible over central/southern portions of the forecast area during the next few hours as a weak cold front continues to slide through the area, with the chance for rain quickly diminishing within a hour or two after sunset. This sets the stage for a quiet night ahead as valley fog develops through the night. As of 125 PM Saturday... Sagging cold front to the south will meander a bit until it finally exits by this early evening. This feature is providing some isolated to scattered showers mainly confined to the southern portions of our CWA. With MU CAPE near 2000 J/kg and some impressive DCAPE along with north of 25KT for shear, some afternoon development could occur, but only thinking sub- severe storms with the capability of strong wind gusts would be the main threat and should be isolated in nature. If we get more breaks in cloud coverage we could see more activity spark near and south of the frontal boundary. Low stratus is just now exiting or diminishing rather, but by this late afternoon we should se a Cu field develop with increased sunlight and with just some lingering high clouds around from storms to the west earlier this morning. Another cold front is then prog to slide on through tonight but that feature will only be a reinforcing front that will likely be dry and keep drier air over the area with dewpoints dropping for Sunday. Therefore, kept mention of storms/showers out of the forecast overnight. With the aforementioned first front stalled to our south on Sunday along with a wave of low pressure forecast to develop along the boundary just to our southeast, look for shower/storm activity across the higher elevations and along the mountains, especially due to the elevated heat effect where this activity may get fuel from the low, but also will be diurnal in nature. Therefore, the overnight should be quiet with the exception of river valley fog for mid to late morning. By the afternoon, diurnal thunderstorm activity could take place, but confined to the mountains. Similar storm indices from today will be expected tomorrow along with relatively weak shear so the same threat for thunderstorms (sub-severe and possible strong wind gusts). Maximum temperatures today should reach around seasonable along with overnight lows, but Sunday highs are forecast to be about 3 or 4 degrees below seasonable. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 215 PM Saturday... A broad, lingering upper-level trough and an inverted surface trough along the southern and central Appalachians will be fairly persistent features through this time frame. As a result, we'll have daily chance to likely POPs over the mountains, and slight chance extending as far NW as the Ohio River in the afternoon and early evening both Monday and Tuesday. The aforementioned features may also help keep some showers possible overnight, mainly in the higher terrain. Thunderstorm potential currently looks to be mostly diurnally driven, and likely limited to the mountains. Highs both Monday and Tuesday will be near to a few degrees below normal - upper 70s to lower 80s at lower elevations, with 60s to low 70s in the mountains and high valleys. Skies look to be cloudy more often than not over WV and SW VA, with better chances of sun over SE Ohio and NE Kentucky. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 225 PM Saturday... There remains a fair amount of uncertainty on the strength of the expected mid-week cold front, and thus a fair amount of spread in the temperature solutions for Wednesday and Thursday, especially. Regardless of the hazy details at this range, there remains decent confidence in some degree of a brief cool down lasting a day or two. Confidence in lower dew points (in the 50s to low 60s) seems much stronger. We can also expect dry weather and much more sunshine late next week as high pressure slides from the Great Lakes to the Mid-Atlantic and central Appalachians. As the high slides to the coast Friday into the weekend, warmer and eventually more humid air are expected to work back into the area from the south and southwest. The one potential fly in the ointment for later next week will be what happens with invest AL93 near Cancun, MX. As of right now, the vast majority of deterministic and ensemble guidance keeps the system well south and east of the area. However, a few solutions would bring at least some precip to the CWA, with best chances the further south you go. This is leaking a bit into the National Blend guidance as (for now) slight chance POPs into SW VA and far southern WV, with some partly cloudy skies, and that seems reasonable given the uncertainty at this range. Once a closed center forms that the models can lock onto a bit better, we'll likely see some improvement in forecast certainty and better consistency run-to-run and between models. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 800 PM Saturday... Mainly dry conditions across the area this evening with just a few showers lingering across southern WV and southwest VA. These should dissipate over the next couple hours leading to a dry overnight with low stratus and valley fog being the primary concerns. Currently have all terminals experiencing MVFR restrictions or worse overnight but confidence is on the medium side. Valley fog development is anticipated to be mainly south/east of the Ohio River, with a low stratus deck developing in/near the higher terrain. Fog/stratus should lift/dissipate from ~ 12-15Z on Sunday. Some lingering MVFR restrictions with stratocu at BKW/CKB/CRW/EKN could occur into the late morning timeframe. VFR conditions are then progged through the remainder of the TAF period, however, isolated showers and storms in/near the higher terrain could provide brief MVFR restrictions during the afternoon and evening hours. Light N/NE flow is expected throughout this TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of restrictions with fog/stratus overnight into Sunday morning may vary from the forecast. Brief MVFR CIG/VSBY restrictions are possible on Sunday in/near the higher terrain with stratocu or showers/storms. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SUN 08/27/23 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H L L M M M M HTS CONSISTENCY H H H H H H H H H L L L BKW CONSISTENCY H H H H H H L L L L L L EKN CONSISTENCY H H H H H H H L M M M M PKB CONSISTENCY H H H H H H H H L L L L CKB CONSISTENCY H H H H H H H L L M M M AFTER 00Z MONDAY... IFR possible in valley fog Monday/Tuesday/Wednesday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/JZ/GW NEAR TERM...JZ/GW SHORT TERM...FK LONG TERM...FK AVIATION...GW
Hazardous weather outlook, Aug 26, 7:09 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 709 PM EDT Sat Aug 26 2023 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-272315- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 709 PM EDT Sat Aug 26 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GW
In the hours before
Local storm report, Aug 26, 9:00 PM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Charleston WV
900 PM EDT Sat Aug 26 2023
...........FLOODING REPORTS FROM FRIDAY, AUGUST 25TH, 2023...........
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM Landslide 8 NNW Salem 39.39N 80.63W
08/25/2023 Doddridge WV 911 Call Center
Received a report of a mudslide blocking the
road with power lines down at the
intersection of Big Battle Run Rd and Route
23 near Salem. Report via Doddridge County
911. Time estimated from radar.
0648 AM Flash Flood 2 ESE Charleston 38.34N 81.60W
08/25/2023 Kanawha WV 911 Call Center
Kanawha County 911 Center received a call of
high water at Washington St E and East Ave.
A motorist called advising they got stuck
briefly in some high water, but were able to
get out. They could not get an estimated
depth. Time estimated via radar.
0657 AM Flash Flood 1 NW Belle 38.24N 81.55W
08/25/2023 Kanawha WV 911 Call Center
Kanawha County 911 received a report of high
water at W Dupont Avenue at the Belle
entrance from US-60. No further details.
Time estimated by radar.
0710 AM Flash Flood 2 SE Charleston 38.33N 81.60W
08/25/2023 Kanawha WV 911 Call Center
Kanawha County 911 Center has reports of
high water in Kanawha City at 35th St SE and
Venable Ave. No further details. Time
estimated by radar.
0715 AM Flash Flood 1 ESE Cross Lanes 38.43N 81.75W
08/25/2023 Kanawha WV 911 Call Center
Kanawha County 911 Center has reports of
some high water around the 5100 block of Big
Tyler Road. No further details. Time
estimated from radar.
0715 AM Flash Flood 1 SW Cross Lanes 38.42N 81.79W
08/25/2023 Kanawha WV 911 Call Center
Kanawha County 911 Center received reports
of high water at Sun Valley Drive and Big
Tyler Road in Cross lanes. No further
information given. Time estimated via radar.
1200 PM Flash Flood Nitro 38.44N 81.83W
08/25/2023 Putnam WV 911 Call Center
Nitro on-ramp to I-64 East reported flooded.
1240 PM Flash Flood 2 WNW Teays Valley 38.46N 81.95W
08/25/2023 Putnam WV Dept of Highways
North Poplar Fork Road at Brierwood Drive
reported flooded.
1240 PM Flash Flood 1 S Teays Valley 38.43N 81.93W
08/25/2023 Putnam WV 911 Call Center
Teays Meadows Road reported flooded.
0120 PM Flash Flood 3 NW Tornado 38.37N 81.89W
08/25/2023 Kanawha WV Public
Browns Creek reported out of its banks and
flooding Browns Creek Road.
&&
GWLocal storm report, Aug 26, 9:09 PM EDT, 1 hour 7 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Charleston WV
909 PM EDT Sat Aug 26 2023
.........WIND DAMAGE REPORTS FROM FRIDAY, AUGUST 25TH, 2023.........
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM Tstm Wnd Dmg 2 NE Harrisville 39.23N 81.01W
08/25/2023 Ritchie WV 911 Call Center
Doddridge County/Ritchie County Joint 911
Center received reports of a tree down on
Bunnell Run Rd in Harrisville, Ritchie
County. Time estimated via radar.
0355 AM Tstm Wnd Dmg 5 W West Union 39.29N 80.86W
08/25/2023 Doddridge WV 911 Call Center
Tree down across Duckworth Rd.
0400 AM Tstm Wnd Dmg 3 NW Tygart Lake State 39.33N 80.07W
08/25/2023 Taylor WV 911 Call Center
Tree down across the roadway on Trap Springs
Rd.
0613 AM Tstm Wnd Dmg 1 NW Clay 38.47N 81.09W
08/25/2023 Clay WV Public
Tree down across Cemetery Rd, time estimated
from radar.
0615 AM Tstm Wnd Dmg 3 NE Buffalo 38.65N 81.94W
08/25/2023 Putnam WV 911 Call Center
County 911 center reports a tree down on
Manilla Ridge Road between Route 62 and
Homebrew Hollow Road.
0615 AM Tstm Wnd Dmg 2 SSW Clendenin 38.46N 81.36W
08/25/2023 Kanawha WV 911 Call Center
Kanawha County 911 Center received a report
of a tree down along Leatherwood Road in
Clendenin around the 400 block. Time
estimated by radar.
0630 AM Tstm Wnd Dmg 2 NE South Charleston 38.38N 81.68W
08/25/2023 Kanawha WV 911 Call Center
Kanawha County 911 has reports of a tree
down in the 2200 block of Third Avenue in
Charleston. Time estimated via radar.
0631 AM Tstm Wnd Dmg 6 SSW Clay 38.38N 81.10W
08/25/2023 Clay WV Public
Tree down across Fola Road.
0640 AM Tstm Wnd Dmg 1 WSW Pratt 38.20N 81.40W
08/25/2023 Kanawha WV 911 Call Center
Kanawha County 911 Center advised they
received a report of a tree down at the
intersection of MacCorkle Ave and Paint
Creek Rd. Time estimated via radar.
0650 AM Tstm Wnd Gst 3 NE Charleston 38.38N 81.58W
08/25/2023 M41 MPH Kanawha WV ASOS
ASOS station KCRW Charleston Airport.
0655 AM Tstm Wnd Dmg 2 WNW Eleanor 38.56N 81.97W
08/25/2023 Putnam WV 911 Call Center
Putnam County 911 Center reports a tree down
at the intersection of Winfield Rd and
Hurricane Creek Rd between the mulch plant
and the golf course. It is blocking the NB
lane of travel. Time estimated via radar.
0657 AM Tstm Wnd Dmg 1 WNW Eleanor 38.54N 81.95W
08/25/2023 Putnam WV 911 Call Center
Have reports of a tree down in the 1300
block of Roosevelt Blvd in Eleanor. Report
came from Putnam County 911 Center. Time
estimated from radar.
0715 AM Tstm Wnd Dmg 1 SW Dunbar 38.35N 81.75W
08/25/2023 Kanawha WV 911 Call Center
Kanwaha County 911 Center has reports of 2
trees down at MacCorkle Avenue and
Chesapeake Avenue in South Charleston. Time
estimated by radar.
0725 AM Tstm Wnd Dmg 4 SSW Madison 38.00N 81.83W
08/25/2023 Boone WV 911 Call Center
County 911 center reports tree down on Big
Branch Road.
0736 AM Tstm Wnd Gst 2 ESE Stanaford 37.80N 81.12W
08/25/2023 M44 MPH Raleigh WV ASOS
ASOS station KBKW Beckley Airport.
&&
GWNearby
Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.